California, 2007High Surf in California, December 5 to 6, 2007
December 5 to 6, 2007 · NWS SGX · 2 events in 2 counties and zones
A powerful storm over the Pacific Ocean generated a large west swell that resulted in maximum wave heights of up to 18 feet along several San Diego County beaches. The large surf caused minor flooding along low-lying coastal roads, including South Coast HWY 101 in Cardiff where a large wave swept over the road during the pre-dawn hours of the 5th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm over the Pacific Ocean generated a large west swell that resulted in maximum wave heights of up to 18 feet along several San Diego County beaches. The large surf caused minor flooding along low-lying coastal roads, including South Coast HWY 101 in Cardiff where a large wave swept over the road during the pre-dawn hours of the 5th. The Imperial Beach Pier was temporarily closed after two of its pilings were knocked loose and washed ashore. Further north in Orange County, lifeguards reported surf in excess of 10 feet. While dozens of rescues were reported, the actual number of people injured, if any, remains unknown.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 5, 4:20 AM PST, 2 hours 40 minutes earlier.
Area forecast discussion, Dec 5, 4:20 AM PST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
420 AM PST WED DEC 5 2007
.SYNOPSIS...HIGH PRESSURE OVER THE GREAT BASIN WILL BRING ONE MORE
DAY OF MILD WEATHER. ON THURSDAY A LOW PRESSURE TROUGH WILL
BRING COOLING ALONG WITH INCREASING CLOUDS. RAIN THURSDAY NIGHT AND
FRIDAY MORNING WILL CHANGE OVER TO SHOWERS FRIDAY AFTERNOON AFTER
THE COLD FRONT PASSES. STRONG GUSTY WINDS WILL ACCOMPANY THIS
STORM...ESPECIALLY IN THE MOUNTAINS. SHOWER AND THUNDERSTORM CHANCES
WILL CONTINUE THROUGH SATURDAY...WITH SHOWERS LINGERING INTO SUNDAY.
A SERIES OF LARGE NORTHWEST SWELLS WILL BRING HIGH SURF THROUGH
SUNDAY.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
TODAY WONT BE QUITE AS WARM AS YESTERDAY...BUT STILL MILD FOR EARLY
DECEMBER WITH ABOVE AVG TEMPS. SURFACE HIGH PRESSURE IS RETREATING
AND PRESSURE GRADIENTS ARE TURNING MORE ONSHORE THIS MORNING.
A SHALLOW MARINE LAYER HAS MADE AN APPEARANCE AT THE SOUTH SAN DIEGO
COAST WHERE A THIN SLIVER OF LOW CLOUDS AND DENSE FOG HAS REACHED
LINDBERGH FIELD. EXPECT THIS CLOUD DECK TO EXPAND AND DEEPEN AS THE
COASTAL EDDY STRENGTHENS...WITH A MORE SOLID DECK OF CLOUDS TONIGHT
AND THURSDAY MORNING.
THE BIG STORY IS THE POTENT TROUGH AND AN EXTENDED PERIOD OF COLD
UNSETTLED WEATHER BEGINNING THURSDAY NIGHT AND CONTINUING THROUGH
THE WEEKEND. OF GREAT INTEREST THIS MORNING IN THE SUBTROPICAL
MOISTURE TAP EXTENDING FROM THE HAWAIIAN ISLANDS ALL THE WAY TO
NORTHERN CALIFORNIA. PRECIPITABLE WATER VALUES RANGE FROM 1.75 TO
2.25 INCHES. SOUTHWEST 850 MB WINDS FROM 25 TO 35 KTS COULD BE THE
FOCUS FOR A VERY EFFICIENT OROGRAPHIC PROCESS...AND HEAVY UPSLOPE
RAIN AND HIGHER ELEVATION SNOW IS QUITE LIKELY IN THE MTNS THURSDAY
NIGHT INTO FRIDAY MORNING.
THE COLD FRONTAL PASSAGE MIDDAY FRIDAY WILL PUSH THE SURGE OF
DEEPEST MOISTURE EAST OF OUR CWA. THE RAIN WILL THEN CHANGE OVER THE
SHOWERS AND A DRY SLOT MAY BRING A TEMPORARY BREAK IN THE PRECIP.
BUT A VERY COLD AIRMASS FILLS IN BEHIND THE FRONT AND DEEP WRAP
AROUND MOISTURE AND STEEP LAPSE RATES WILL BRING SCATTERED SHOWERS
AND POSSIBLE THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY AFTERNOON.
RAIN AMOUNTS THROUGH SUNDAY: AN INCH OF RAIN IS LIKELY IN THE
COASTAL AND VALLEYS AREAS. MOUNTAIN OROGRAPHICS WILL CONTRIBUTE TO
1-3 INCHES OF RAIN IN MTNS AND FOOTHILLS WITH LOCAL AMOUNTS OF 4
INCHES.
SNOW AMOUNTS: SNOW LEVELS WILL START ABOVE 7000 FT BUT WILL LOWER TO
NEAR 5000 FT IN THE NRN MOUNTAINS FRIDAY AFTERNOON...AND THEN TO
3500 TO 4000 FEET BY SATURDAY. THIS COLD AIR DIVING SOUTHWARD
BEHIND THE COLD FRONT LOWERS THKNS BELOW 540 DM SATURDAY AND
SUNDAY...AND BY SUNDAY EVENING SNOW ACCUMULATIONS OF 1 TO 2 FEET ARE
EXPECTED ABOVE 6000 FEET IN THE SAN BERNARDINO AND RIVERSIDE COUNTY
MTNS.
BY NEXT MONDAY THE CLOSED UPPER LOW WILL BE OVER NORTHERN BAJA. COLD
NE WINDS AND WRAP AROUND MOISTURE MAY STILL FACTOR INTO SOCAL
WEATHER FOR POSSIBLE LIGHT SHOWERS THEN. BUT DRY AIR ENTRAINING INTO
THE SYSTEM WILL LIMIT PRECIP AMTS. UPPER RIDGE SLOWLY BUILDS TUESDAY
FOR DRY WEATHER AND SLIGHT WARMING INTO WEDNESDAY.
&&
.AVIATION...051000Z
AN EDDY HAS SPUN UP. IT IS DRAGGING A DENSE FOG BANK NORTHWARD ALONG
THE IMMEDIATE COAST FROM KSNA TO KOKB THIS MORNING. SOME OF THIS FOG
MAY GET INTO KSNA BRIEFLY. EDDY SHOULD HELP THE FOG LIFT AFTER
SUNRISE. VIS COULD REMAIN HAZY ALONG THE COAST ALL DAY WITH SOME
PATCHES OF BROKEN 500 FT MSL STRATUS. UNRESTRICTED VISIBILITY ALL
INLAND AREAS TODAY. A 1000 FT MSL STRATUS BASE IS EXPECTED TO MOVE
INTO THE COASTAL ZONES EARLY THIS EVENING AFTER THE EDDY FILLS THE
COASTAL WATERS WITH A STRATUS LAYER THIS AFTERNOON.
&&
.MARINE...051000Z
A 12 FOOT WEST SWELL WILL AFFECT THE COASTAL WATERS TODAY AND
TONIGHT...DECREASING THURSDAY INTO FRIDAY. ANOTHER LARGE 10 FT WEST
SWELL WILL ARRIVE FRIDAY AFTERNOON INTO SATURDAY. A CHANCE OF
THUNDERSTORMS AND WATERSPOUTS IS EXPECTED FRIDAY AND SATURDAY.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...SPECIAL WEATHER STATEMENT. SEE LAXSPSSGX.
HIGH SURF ADVISORY UNTIL MIDNIGHT NIGHT SATURDAY NIGHT. SEE
LAXCFWSGX AND LAXSRFSGX.
PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS THROUGH THURSDAY
AFTERNOON. SEE LAXCWFSGX.
&&
PUBLIC...MOEDE
AVIATION...MACKECHNIEHazardous weather outlook, Dec 5, 4:30 AM PST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
430 AM PST WED DEC 5 2007
CAZ042-043-048-050-055-056-057-058-060-061-062-060000-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
430 AM PST WED DEC 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
LARGE SWELL WILL BRING HIGH SURF AND HAZARDOUS SEAS. SEE
LAXCFWSGX...LAXCWFSGX...AND LAXSRFSGX FOR DETAILS.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH WEDNESDAY.
LARGE SWELL WILL BRING HIGH SURF AND HAZARDOUS SEAS INTO SUNDAY. SEE
LAXCFWSGX...LAXCWFSGX...AND LAXSRFSGX FOR DETAILS.
A STORM WILL BRING SIGNIFICANT RAIN AND MOUNTAIN SNOW THURSDAY NIGHT
THROUGH SUNDAY. THE STORM WILL PRODUCE STRONG WINDS THURSDAY NIGHT
AND FRIDAY...WITH STRONGEST WINDS IN THE MOUNTAINS. SEE LAXSPSSGX
FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.
MOEDE
High Surf, San Diego County Coastal Areas
- When
- December 5, 7:00 AM PST to December 6, 7:00 PM PST
- Where
- San Diego County Coastal Areas forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
High Surf, Orange County Coastal Areas
- When
- December 5, 1:00 PM PST to December 6, 1:00 PM PST
- Where
- Orange County Coastal Areas forecast zone
- Reported by
- COOP Observer
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Pennsylvania, December 5, 2007$300,000 · 2 events
- Winter Weather in West Virginia, December 5, 200716 events
- Winter Weather in Virginia, December 5, 2007$10,000 · 15 events
- Winter Storm in Colorado, December 5 to 9, 200715 events
- Heavy Snow and Winter Weather in Maryland, December 5, 200714 events
- Winter Weather in New Jersey, December 5 to 6, 200712 events
- Heavy Snow and Winter Weather in West Virginia, December 5, 20078 events
- Winter Weather in Pennsylvania, December 5, 20078 events
- Heavy Snow in Ohio, December 5, 20077 events
- Winter Weather in Ohio, December 5, 20077 events
- Winter Weather in Maryland, December 5 to 6, 20075 events
- Heavy Snow in West Virginia, December 5, 20074 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70188, 70181.